2 Min Read
(Adds details from FDA statement)
WASHINGTON, Jan 7 (Reuters) - U.S. health officials issued an alert on Monday to highlight the possibility of severe bone, joint and muscle pain in patients treated with certain osteoporosis medicines.
The potential for severe and sometimes incapacitating pain is listed on prescribing instructions for bisphosphonates. But the Food and Drug Administration said doctors might overlook a link between the drugs and severe pain, which may occur within days, months or years after patients start therapy. Doctors should consider if bisphosphonate use may be responsible for severe pain and think about stopping therapy temporarily or permanently, the FDA said.
The agency said it was still evaluating the issue, and the review would take about six months.
(Reporting by Lisa Richwine, editing by Lisa Von Ahn)
((Reuters Messaging: firstname.lastname@example.org; +1 202 310-5691)) Keywords: OSTEOPOROSIS/
C Reuters 2008. All rights reserved. Republication or redistribution ofReuters content, including by caching, framing or similar means, is expresslyprohibited without the prior written consent of Reuters. Reuters and the Reuterssphere logo are registered trademarks and trademarks of the Reuters group ofcompanies around the world.nN07409586